No Link Between Contraception and Weight Gain

February 1st, 2011
No Link Between Contraception and Weight Gain

Research carried out by the Oregon National Primate Research Centre at Oregon Health & Science University has found no link between taking birth control pills and weight gain.

The researchers spent a year studying Rhesus monkeys, whose reproductive system is almost the same as humans. Half the group of monkeys were of normal weight, and the other obese. Both groups were given oral contraception and their weight and other factors monitored over an 8 month period.

Data gathered included nutrition, physical activity, lean muscle mass and body fat mass. The findings were interesting. Rhesus monkeys with normal weight at the start remained the same; obese monkeys actually lost weight – an average of 8.5% of body weight; the obese monkeys also lost 12% of their body mass. This is attributed to a higher basal metabolic rate.

Finally, no changes were found in either the slim or obese monkeys regarding lean muscle mass or physical activity.

The results of the research were published in the medical journal Human Reproduction. Dr.  Alison Edelman who is the lead author of the report told reporters: “A simple Google search will reveal that contraceptives and the possibility that they may cause weight gain is a very highly debated topic.”

She added: “Issues surrounding weight are hard to study in humans, and the research thus far has been insufficient to demonstrate whether or not oral contraceptives cause weight gain or loss. But this is an extremely important question as concern about weight gain is one of the main reasons why women may avoid or discontinue birth control, which in turn places them at greater risk for an unplanned pregnancy.”

Commenting on the results, Dr. Edelman’s colleague Judy Cameron said: “This study suggests that worries about weight gain with pill use appear to be based more on fiction than on fact.

“Additionally, there may be a differential affect depending on your starting weight – heavier individuals who keep their diet stable may see a weight loss with pill use.

She added: “Most likely, the reason why this belief continues to exist is that the weight gain that seems to occur with age is being attributed to these medications. We realize that research in nonhuman primates cannot entirely dismiss the connection between contraceptives and weight gain in humans, but it strongly suggests that women should not be as worried as they previously were.”

Leave a Reply

© Medic8® | All Rights Reserved